All prescription drugs have their own unique sets of side effects. While some medications can help with physical conditions, they may come with a risk of worsening or causing some mental health conditions. Gabapentin, for example, is very effective when it comes to preventing and easing the impact of seizures. But while it is improving your physical health, could this drug be negatively affecting your mental health?
What Is Gabapentin?
Gabapentin is an anticonvulsant prescription medication that is used to prevent or alleviate seizures in people who have epilepsy. It is not, however, a cure for the disease. Gabapentin will only help with seizures for as long as someone takes the prescription. The medication is also known to relieve arthritis pain or nerve pain. It comes in a few forms including a tablet, capsule, and solution.
Side Effects of Gabapentin
While gabapentin is fairly safe when it is used correctly, it does come with some possible side effects. Some side effects of Gabapentin are common, but are typically not serious and can be treated at home. These symptoms include abnormal eye movements, dizziness, fever, unsteadiness, diarrhea, constipation, drowsiness, dry mouth, difficulty speaking, nausea, and vomiting.
If someone misuses or abuses gabapentin, however, their side effects may be more severe. While these effects are uncommon, they are more intense and may require medical attention. These symptoms may include aggressiveness, anxiousness, restlessness, new or worsened anxiety, irritability, mania, panic attacks, insomnia, depression, and suicidal thoughts or behaviors.
The Connection Between Gabapentin & Depression
Depression is a serious, yet uncommon, side effect of using gabapentin. It can either cause depression or make existing cases of depression worse. Individuals have a higher risk of developing depression as a side effect if they already have a history of a psychological disorder.
Should You Stop Using Gabapentin?
If someone who is using gabapentin experiences new or worsening depression as a side effect, it may be best for them to stop using the medication. However, people should not stop taking gabapentin suddenly. Quitting gabapentin abruptly may result in withdrawal symptoms and intensified seizures, so individuals should taper off of the drug with the supervision and permission of a doctor or other medical professional. Your doctor will help you develop a plan to safely stop using gabapentin and may recommend an alternative anticonvulsant. Patients may also be encouraged to try other treatment methods for seizures including making dietary changes, trying responsive neurostimulation (RNS), nerve stimulation, and surgery.
How To Treat Depression
If you experience depression, whether it’s due to the consumption of gabapentin or not, it is recommended to see a medical professional immediately. Depression can be a very overpowering disorder, but there are many ways to treat it and ease its symptoms. Individuals with depression are encouraged to see a therapist, who may recommend an antidepressant or other types of treatment methods for their specific condition.
If you or someone you know has experienced depression after using gabapentin, you should seek medical attention as soon as possible. For long-term care for depression, contact our team of mental health treatment specialists by calling 866-488-8684.